From the Journals

Some “slime”-related contact dermatitis is allergic


 

FROM PEDIATRIC DERMATOLOGY

The viscous homemade children’s plaything known as “slime” has been associated with allergic, as well as irritant, contact dermatitis of the hands thanks to an array of possible compounds with which it can be made, according to a case report in Pediatric Dermatology. The report details many possible compounds causing the dermatitis reactions seen by health care professionals.

In the case, which was reported by L. Elizabeth Anderson, MD, of the Children’s Hospital of Philadelphia and colleagues, an 11-year-old girl with a history of atopic dermatitis presented with hand dermatitis that was suspected to be related to playing with slime. After her dermatitis failed to respond to strong topical steroids, she was referred for patch testing, with positivity for methylchloroisothiazolinone/methylisothiazolinone (MCI/MI). After all contact with any products containing MCI/MI was eliminated, her hand dermatitis cleared, and bodywide atopic dermatitis improved some as well.

MCI/MI and MI are among the most commonly suspected culprits in cases of slime-related contact dermatitis. Although most cases are irritant contact dermatitis, some are allergic and can be detected using patch tests. MCI/MI is included in the T.R.U.E. Test, but according to the case report, 37% of patients with allergy to MI alone will not have positive response with the T.R.U.E. Test because of the low concentrations of MI in that test. The authors of this case report also listed many other the potential allergens in popular slime recipes; however, many are not included in the T.R.U.E. Test.

“While the T.R.U.E. Test does not capture most of the potential allergens in popular slime recipes, the recently published Pediatric Baseline Patch Test Series by Yu et al. [Dermatitis. 2018;29:206-12] does and is recommended for use in patients suspected of having dermatitis secondary to slime,” Dr. Anderson and associates wrote.

SOURCE: Anderson LE et al. Pediatr Dermatol. 2019 Mar 13. doi: 10.1111/pde.13792.

Next Article: